Alert archive / Michigan / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Marquette, MI

June 30, 2018Alger County, Dickinson County, Marquette County, Michigan

NWS Marquette, MI issued this flash flood warning at Jun 30, 2018, 10:22 PM EDT for Alger County, Dickinson County, Marquette County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 10:22 PM EDT (02:22 UTC)
Expired
Jul 1, 2018, 4:15 AM EDT
In force
6 hr
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Flood severity
None

Counties Alger County, MI, Dickinson County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 30 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3137 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS53 KMQT 010222
FFWMQT
MIC003-043-103-010815-
/O.NEW.KMQT.FF.W.0008.180701T0222Z-180701T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
1022 PM EDT SAT JUN 30 2018

The National Weather Service in Marquette has issued a

* Flash Flood Warning for...
  Northern Dickinson County in south central Upper Michigan...
  Southern Marquette County in north central Upper Michigan...
  Southwestern Alger County in north central Upper Michigan...

* Until 415 AM EDT/315 AM CDT/

* At 1021 PM EDT/921 PM CDT/, local law enforcement is reporting 
  flooding in eastern Marquette county. Thunderstorms producing 
  heavy rain are continuing across the warned area. Up to three 
  inches of rain have already fallen and additional rainfall amounts 
  of 1 to 3 inches may occur as thunderstorms continue through 
  midnight. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marquette, Negaunee, Au Train, Chatham, Deerton, Trenary, Channing,
  K. I. Sawyer Airport, Squaw Lake, K I Sawyer, Harvey and Gwinn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4638 8811 4659 8694 4655 8684 4660 8674
      4621 8676 4615 8709 4616 8724 4613 8725
      4597 8812

$$

JLA
1 follow-up statement
490 
WGUS73 KMQT 010403
FFSMQT

Flash Flood Statement
National Weather Service Marquette MI
1203 AM EDT SUN JUL 1 2018

MIC003-043-103-010815-
/O.CON.KMQT.FF.W.0008.000000T0000Z-180701T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson MI-Marquette MI-Alger MI-
1203 AM EDT SUN JUL 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT/315 AM
CDT/ FOR NORTHEASTERN DICKINSON...SOUTHEASTERN MARQUETTE AND
SOUTHWESTERN ALGER COUNTIES...

At 1153 PM EDT/1053 PM CDT/, Doppler radar indicated widespread 
strong thunderstorms with heavy rain have diminished over the warned 
area. Additional rainfall of less than a half inch is expected the 
rest of the night. However, even though the thunderstorms have 
ended, flash flooding is still possible overnight as runoff 
continues from the heavy rain that occurred Saturday evening. 

Some locations that could still experience flooding include...
Au Train, Chatham, K I Sawyer, Trenary, Gwinn, Sawyer International 
Airport, Skandia, Laughing Whitefish Falls, Ralph, Forest Lake, 
Sundell and Little Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Flooding is especially dangerous at night 
when it is harder to recognize the dangers of flooding. Small 
streams, rivers, or creeks can become killers in heavy rains. 
Campers and hikers should avoid streams or creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4621 8801 4644 8695 4650 8675 4621 8676
      4615 8707 4616 8724 4613 8725 4600 8801

$$

JLA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 8:02 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 8:02 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
802 PM EDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM EDT SAT JUN 30 2018

Upper air pattern consists of a 500 mb ridge over the ern U.S. and a
trough over the Rockies. We continue to be in the ring of fire
scenario on the periphery of the ridge and any shortwave that comes
through the top of the ridge will set off convection in this really
unstable airmass. This continues to create problems for forecasting
timing and coverage of pops and will continue to have difficulty
with this for this forecast. The computer models are not handling
this very well at all. This trough moves east and affects the cwa
tonight and Sunday. Confidence is low with this forecast for
coverage and timing of pops, but best guess right now is we have
some banding of pops come through the west and central this evening
and dies off as it goes east, then repeat the process again on
Sunday with a band of pcpn moving through the west in the morning
and then across the central in the afternoon. Tough forecast overall.

.LONG TERM...(Sunday night through Saturday)
Issued at 428 PM EDT SAT JUN 30 2018

Spent almost the whole shift working severe weather, so will keep
this short...

Sun night will see convection, some strong to possibly severe,
exiting E early in the period. After that, not seeing any
significant convection of substantial predictability at this point.
Biggest story is continued above normal temps with highs in the 80s
to near 90. Didn't make any changes to the long term blended
initialization.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 755 PM EDT SAT JUN 30 2018

Challenging TAF period with ongoing convection and more expected
overnight into Sunday. Currently, the three terminals are free of
convection but KSAW will likely have the best chance of being
directly impacted by thunderstorms within the next couple of
hours, with VCTS already in the area. Overnight into early
tomorrow, additional showers and storms will impact portions of
Upper Michigan, with KIWD and KCMX being the first terminals to
get any storms that develop along and ahead of a front traversing
through. KSAW should hold off until later in the day tomorrow for
convection chances. Look for southerly to southwesterly winds
tonight to become northwesterly by midday tomorrow as the front
moves through.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 314 PM EDT SAT JUN 30 2018

The very warm, humid air sliding over the relatively cool waters of
Lake Superior, will lead to widespread fog development through much
of the weekend. The fog could become locally dense where rainfall
occurs. Look for an uptick in winds over Lake Superior Sunday night
into Monday as a low pressure system passes through the area. Winds
stay down below 20 knots for the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for MIZ002-
     004>007-009>013-084-085.

  Beach Hazards Statement until 8 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Titus
AVIATION...lg
MARINE...07
Hazardous weather outlook, Jun 30, 3:54 PM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
354 PM EDT Sat Jun 30 2018

MIZ001>007-009>014-084-085-012000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
354 PM EDT Sat Jun 30 2018 /254 PM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected through this
evening west and across all of western and central upper Michigan
through tonight. There is the potential of scattered severe
storms containing large hail, damaging winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected again Sunday across all of western and
central upper Michigan. There is the potential of isolated severe
storms containing large hail, damaging winds and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-012000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
354 PM EDT Sat Jun 30 2018 /254 PM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected with a few
strong to severe storms containing large hail and damaging winds.

Locally dense fog is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected again Sunday. There is the
potential of strong to severe storms containing large hail and
damaging winds.

Locally dense fog will be possible on portions of Lake Superior
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-012000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
354 PM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected late today into tonight.
There is the potential for strong to severe storms containing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected again Sunday. There is the
potential of strong to severe storms containing large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

Titus

In the hours before

Local storm report, Jun 30, 7:56 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
756 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 NNE NEGAUNEE          46.57N 87.58W
06/30/2018                   MARQUETTE          MI   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE. ADDITIONAL TREE
            DOWN IN THE AREA. SOURCE IS MARQUETTE COUNTY
            CENTRAL DISPATCH. TIME BASED ON RADAR.

&&

JLA
Local storm report, Jun 30, 8:18 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
818 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SEICHE           1 ENE BARAGA            46.78N 88.47W
06/30/2018                   BARAGA             MI   LAW ENFORCEMENT

            SIGNIFICANT WATER RISE OF UP TO 5 FEET IN
            KEWEENAW BAY AFFECTING THE BARAGA
            MARINA...CAMPGROUND NEAR SAND POINT...AND
            MANY OTHERS AROUND KEWEENAW BAY. DEBRIS WAS
            WASHED UP ON US 41 PROMPTING A BRIEF
            CLOSURE.

&&

MZ
Local storm report, Jun 30, 8:26 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
826 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             DEERTON                 46.48N 87.04W
06/30/2018  E0.75 INCH       ALGER              MI   PUBLIC

&&

MZ
Local storm report, Jun 30, 8:33 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
833 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     WATERSMEET              46.26N 89.18W
06/30/2018                   GOGEBIC            MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE WATERSMEET AREA.
            SOURCE IS GOGEBIC/IRON CENTRAL DISPATCH.
            TIME ESTIMATED FROM RADAR.

&&

JLA
Local storm report, Jun 30, 9:09 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
909 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             PAULDING                46.40N 89.18W
06/30/2018  M0.50 INCH       ONTONAGON          MI   TRAINED SPOTTER

            DIME SIZED HAIL NEAR PAULDING. REPORT IS
            FROM SOCIAL MEDIA. TIME BASED ON RADAR.

&&

JLA
Special weather statement, Jun 30, 9:43 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
943 PM EDT SAT JUN 30 2018

MIZ006-085-010245-
Northern Schoolcraft MI-Alger MI-
943 PM EDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCHOOLCRAFT AND
SOUTHWESTERN ALGER COUNTIES UNTIL 1045 PM EDT...

At 943 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trenary, or 16 miles southwest of Munising, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Munising, Chatham, Shingleton, Steuben, Trenary, Forest Lake,
Wetmore, Eben Junction, Van Meer and Traunik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
north central Upper and east central Upper Michigan.

LAT...LON 4616 8702 4639 8701 4647 8642 4616 8643
TIME...MOT...LOC 0143Z 268DEG 23KT 4627 8692

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:30 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon22 min
Jun 30, 8:39 PM EDTSpecial Marine WarningMQT66 min
Jun 30, 8:39 PM EDTSpecial Marine WarningMQT96 min
Jun 30, 9:24 PM EDTAreal Flood AdvisoryMQTAlger, Marquette3 hr
Jun 30, 9:38 PM EDTSpecial Marine WarningMQT97 min
Jun 30, 9:43 PM EDTSpecial Weather StatementMQTAlger62 min
Jun 30, 9:48 PM EDTSevere Thunderstorm WarningMQTDickinson27 min
Jun 30, 10:38 PM EDTSpecial Weather StatementMQTLuce37 min
Jul 1, 4:08 AM EDTSmall Craft AdvisoryMQT26 hr
Jul 1, 4:16 AM EDTBeach Hazards StatementMQTSchoolcraft16 hr
Jul 1, 2:26 PM EDTSevere Thunderstorm WarningMQTMenominee64 min
Jul 1, 2:50 PM EDTSpecial Weather StatementMQTMarquette40 min
Jul 1, 3:03 PM EDTSpecial Marine WarningMQT87 min
Jul 1, 3:05 PM EDTSpecial Weather StatementMQTDickinson40 min
Jul 1, 3:28 PM EDTSpecial Weather StatementMQTMenominee47 min
Jul 1, 3:33 PM EDTAreal Flood AdvisoryMQTDelta, Menominee3 hr
Jul 1, 4:05 PM EDTSevere Thunderstorm WarningMQTMenominee25 min
Jul 1, 4:08 PM EDTTornado WarningMQTMenominee22 min
Jul 1, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 1, 5:29 PM EDTSpecial Marine WarningMQT61 min
Jul 1, 5:34 PM EDTSpecial Weather StatementMQTOntonagon26 min
Jul 1, 5:39 PM EDTSpecial Weather StatementMQTSchoolcraft36 min
Jul 1, 5:56 PM EDTSevere Thunderstorm WarningMQTSchoolcraft19 min
Jul 1, 6:18 PM EDTSpecial Weather StatementMQTOntonagon27 min
Jul 1, 6:27 PM EDTSpecial Marine WarningMQT33 min
Jul 1, 6:33 PM EDTSpecial Weather StatementMQTSchoolcraft27 min
Jul 1, 6:39 PM EDTSpecial Weather StatementMQTHoughton, Ontonagon36 min
Jul 1, 7:14 PM EDTSpecial Weather StatementMQTBaraga31 min
Jul 1, 7:44 PM EDTSpecial Weather StatementMQTMarquette46 min

Nearby

Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.